Peace Regional RCMP issue warning after 2 overdoses with 1 fatality in Grimshaw

“The whole community will end up hearing who is involved, it’s always a neighbour, a friend, a relative, and if it’s not, it’s a friend of a friend”

Article content

Police are warning of a new strand of fentanyl available on the streets after a pair of overdoses in Grimshaw, one of them fatal.

Mounties in Peace River say they received multiple calls of potential overdoses and suspected overdoses due to fentanyl Wednesday afternoon.

Article content

They say when the first call came in, EMS was first on scene, then the RCMP, and despite preforming life saving measures, the 29-year-old Grimshaw man was declared dead at the scene.

Advertisement 2

Article content

A couple of hours later, they received a similar call, but this time, they were able to save the person’s life.

The person was brought to the hospital and is now recovering, Cpl. Mathew Howell told Postmedia.

From there, RCMP were able to gather more information with two other welfare checks that have been conducted.

New strand of fentanyl, ‘Just be careful’: RCMP

Howell says they’ve been noticing a new strand of street drugs that is resistant to Naloxone, warning it’s even more fatal.

“We’ve been noticing a trend across Alberta, unfortunately, is that street drugs in general aren’t always what they say they are … We’ve also noticed that there are new strands of fentanyl coming out that are starting to be resistant to … life-saving tools that we have in order to help people come back from overdoses,” said Howell.

“It’s more dangerous than you know. And this, we’re just talking about trends of fentanyl. You don’t know what people might cut through into their drugs in order to make more money,” Howell explained.

And for that, Howell stresses the importance of being careful and of always doing a test dose to check the potency or strength of the drug.

Article content

Advertisement 3

Article content

While RCMP do not encourage drug consumption, they want people to do it safely, if they choose to.

“People need to remember that if they are going to consume, not that we recommend it … to make sure that they follow certain safe practices: Using safe consumption sites, making sure that you have someone who can check in on you or do it with someone or someone around you – things like this that can help you be safer,” Howell added.

He adds they should also make sure their Naloxone kits are close by, in addition to knowing the signs of fentanyl overdose, which include slow, irregular and shallow breathing, pinpoint pupils, muscle stiffness, seizures and unconsciousness. Higher doses of the antidote naloxone are needed to treat an overdose, though it may not always be effective, RCMP says in a release.

“Those are all things that are important and that can help save lives,” Howell said.

Just like any other bigger city, small towns have street drugs, as “things travel quickly,” says Howell.

“Unfortunately, drugs are present in a lot of different communities and a lot of different places and it wouldn’t be safe to assume that your community is drug free. You know, just remember that. Things travel quickly these days,” Howell said.

Advertisement 4

Article content

‘Very scary times’: Grimshaw mayor

Wendy Wald, mayor of Grimshaw told Postmedia the new strand is very scary.

“It’s very dangerous for the people that have addiction, it’s very scary times,” Wald said.

She adds their community is small, and one death brings sadness to the whole town.

“That’s very sad, and it’s going to affect the whole community. The whole community will end up hearing who is involved, it’s always a neighbour, a friend, a relative, and if it’s not, it’s a friend of a friend,” Wald said. “Our hearts go out to the family and friends.”

Meanwhile, Casey Szmata manager of the Resource Centre for Suicide Prevention in Grimshaw says any death via overdose, or suicide is felt by the whole community.

“It really does some ripples in the community,” Szamata said. She adds the overdose is not believed to be a suicide, and lays the blame on street drugs, asking people suffering from addiction to be careful.

“I don’t think that it’s anything to do with suicide at this point,” she said. “I believe it was an accidental overdose.”

As a mother who have lost a child, Szamata says she’ll be reaching out to the family to offer a helping hand.

Advertisement 5

Article content

“I of course will be reaching out … it’s something that once you lose a child you feel that you should reach out to give that family a helping hand and let them know that they’re not alone.”

She adds the overdose is not believed to be a suicide, and lays the blame on street drugs, asking people suffering from addiction to be careful.

Anyone with information about the overdose incidents is asked to call Peace Regional RCMP at 780-624-6611, or leave a tip anonymous at www.P3Tips.com.

Related Stories

Article content

Comments

Postmedia is committed to maintaining a lively but civil forum for discussion and encourage all readers to share their views on our articles. Comments may take up to an hour for moderation before appearing on the site. We ask you to keep your comments relevant and respectful. We have enabled email notifications—you will now receive an email if you receive a reply to your comment, there is an update to a comment thread you follow or if a user you follow comments. Visit our Community Guidelines for more information and details on how to adjust your email settings.

    Advertisement 2